Alert archive / Illinois / River Flood Warnings in 2009

River Flood Warning 5, NWS Quad Cities, IA

February 10, 2009Henry County, Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this river flood warning at Feb 10, 2009, 8:51 AM CST for Henry County, Rock Island County, Whiteside County, Illinois. It took effect at Feb 11, 2009, 4:59 AM CST. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Feb 10, 2009, 8:51 AM CST (14:51 UTC)
In effect from
Feb 11, 2009, 4:59 AM CST
Expired
Feb 17, 2009, 7:50 PM CST
In force
7 days
Issued by
NWS Quad Cities, IA
Flood severity
Minor

Counties Henry County, IL, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River near Joslin (JOSI2). The gauge peaked at 14.19 ft at Feb 15, 2009, 12:00 PM CST.

actionminormoderate10121402/1002/1102/1202/1302/1402/1502/1602/1702/1802/19
Action stage
11 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05446500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Feb 10, 3:27 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 10, 3:27 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 AM CST TUE FEB 10 2009

.SYNOPSIS...
WATER VAPOR SHOWS STRONG VERTICALLY STACKED LOW LIFTING E/NE FROM SD
INTO WESTERN MN. LOCAL AREA IN DRY SLOT WITH CLEAR SKIES. TIGHT
MSLP GRADIENT PRODUCING WINDY CONDITIONS. S/SW WINDS OF 20-30 MPH
WITH FEW HIGHER GUSTS HOLDING TEMPS UP WITH READINGS GENERALLY IN THE
U40S/L50S. MAIN ATTENTION DIRECTED TOWARD POTENT ENERGY /DOUBLE BARREL
UPPER CIRCULATIONS/ APPROACHING THE FOUR CORNERS REGION EARLY THIS
MORNING WITH 100 KT MID LEVEL JET MAX UNDERCUTTING ENERGY AND PLOWING
INTO WEST TX WITH SATELLITE SHOWING EVIDENCE OF BAROCLINIC LEAF
SUPPORTING SUBSEQUENT SFC CYCLONE DEVELOPMENT... ALSO SUPPORTED BY
BLOSSOMING PRESSURE FALLS WEST TX... CLOSE TO UKMET AND ECMWF SOLUTIONS.
ABUNDANT GULF MOISTURE (SFC TD/S 55-65F AND 850 DEWPTS 5-10C)
LURKING OVER THE LOWER MISSISSIPPI VALLEY AND TX GULF COAST... WAITING
TO BE DRAWN UP AND ENTRAINED IN SYSTEM.      ..MCCLURE..

&&

.SHORT TERM...TODAY AND TONIGHT...
WINDS AND MAX TEMPS MAIN CHALLENGES TODAY. DEEP OCCLUDED SFC LOW OVER
WESTERN MN TO CONTINUE LIFTING E/NE INTO ONTARIO. TIGHT MSLP GRADIENT
TO SLOWLY WEAKEN AND LIFT NORTH ALONG WITH ISALLOBARIC MAX. STRONG
LOW/MID LEVEL WIND FIELDS... BUT INVERSION AT AROUND 3K FEET PER NAM
BUFR SOUNDINGS PREVENTING FROM TAPPING FULL WIND POTENTIAL. STILL THOUGH
WINDY CONDITIONS WITH WINDS 20-30 MPH WITH FEW GUSTS HIGHER AT TIMES
WEST OF MISSISSIPPI. LIKELY TO BE A PERIOD THIS MORNING WITH MIXING
THAT WINDS COULD STRENGTHEN TO ADVISORY CRITERIA OR JUST ABOVE
MAINLY NORTHWEST CWA... BUT THINKING ONLY FOR COUPLE HOURS OR SO AND
LIKELY NOT WIDESPREAD ENOUGH... AND WITH MSLP GRADIENT GRADUALLY RELAXING
AND WINDS OVERALL BECOMING UNI-DIRECTIONAL WHILE SLOWLY DIMINISHING
AND PER COORD WITH DMX DROPPING THEIR ADVISORY... WILL HOLD OFF ON
ISSUING ANY WIND HEADLINES BUT BEEFED UP IN ZONES AND ALSO HAZARDOUS WX
OUTLOOK (HWODVN). NEXT ITEM IS MAX TEMPS. ALL AREAS STARTING OUT AROUND
15 DEGS OR SO ABOVE NORMAL HIGHS. NAM BUFR SOUNDINGS SHOW MIXING POTENTIAL
TO NEAR 870 MB... WHICH YIELDS U50S TO M60S. SFC PARCEL TRAJECTORIES
POINT TO CENTRAL/SOUTHERN PLAINS AS SOURCE REGION... AND YESTERDAY HIGHS
WERE WIDESPREAD M/U 60S. MODEL 2M TEMPS SURPRISINGLY NOT AS WARM AS THIS
DESPITE ABUNDANT SUNSHINE AND GUSTY S/SW WINDS. BOTTOM LINE... TRENDS
WITH WARMING DAYS HAVE BEEN TO TOP GUIDANCE BY AT LEAST 3-5 DEGS AND SEE
NO REASON THIS WON/T BE DUPLICATED TODAY WITH IDEAL CONDITIONS WITH
INCREDIBLY MILD START...GUSTY WINDS AND ABUNDANT SUNSHINE. THUS...ALL
RECORDS IN PLAY TODAY (DBQ 60-1876...CID 59-1932...MLI 62-1976 AND
PREVIOUS...BRL 70-1932).

TONIGHT...SIDED TOWARD BLEND OF MORE CONSISTENT ECMWF WITH SOME INPUTS
FROM UK AND NAM. SHORTWAVE ENERGY TO TAKE ON NEGATIVE TILT WHILE
EJECTING ACROSS PORTIONS OF TX/OK... WITH TRACK OF SFC CYCLONE FROM
KS TO SOUTH CENTRAL MO 12Z WED. STRONG UPPER DYNAMICS AND GULF MOISTURE
WILL COMBINE FOR WIDESPREAD AND ACTIVE STORMS FROM MIDDLE MISSISSIPPI
VALLEY TO TX/LA GULF COAST. WARM ADVECTION/ISENTROPIC ASCENT ON
STRENGTHENING LOW LEVEL JET TO BRING PCPN NORTH MAINLY AFT 06Z WITH
POPS SOUTHEAST 1/2 NEAR PROXIMITY OF SFC-H85 CONVERGENCE ZONE. WENT WITH
GUIDANCE BLEND ON MINS...FAVORING COLDER SIDE NORTHWEST. POTENTIAL TO
BE FEW DEGS COLDER ESPECIALLY NORTHWEST THIRD OR SO IF RADIATIONAL
COOLING SETUP (MAINLY CLEAR SKIES AND LIGHT WINDS) LINGERS FOR LONGER TIME.
..MCCLURE..

.LONG TERM...WEDNESDAY THROUGH MONDAY...
00Z MODELS HAVE COME INTO BETTER AGREEMENT WITH TIMING AND TRACK OF
THE STRONG WAVE AND SURFACE LOW PASSING TO THE SOUTHEAST WED.
CONFIDENCE HIGHER THIS RUN...NOW THAT MODELS HAVE A BETTER HANDLE ON
THE MID LEVEL CIRCULATIONS CHURNING INTO AZ AND UT EARLY THIS
MORNING. HAVE KEPT FORECAST TRENDED CLOSEST TO THE GFS AND ECMWF
THAT HAVE LOCKED ONTO A SIMILAR SOLUTION THE PAST COUPLE RUNS. THE
SURFACE LOW WILL TRACK FROM SE MO THROUGH CENTRAL IL...TO S CENTRAL
LOWER MI DURING THE DAY WED. AT THE MID LEVELS...THE DEFORMATION
ZONE WITH THE DEEPENING UPPER LOW TRACKS JUST SOUTHEAST OF THE
FORECAST AREA DURING THE DAY...ALONG WITH THE H8 LOW AND AXIS OF
STRONG LOW LEVEL CONVERGENCE OUT IN ADVANCE. THIS WILL KEEP AXIS OF
HEAVIEST RAINFALL TO THE SOUTHEAST...AND HAVE KEPT QPF IN .25 TO
.75 RANGE IN THE SE CWFA PRIMARILY EAST OF THE MS RIVER. THIS MAY
STILL BE ON THE HIGH SIDE IF STRONG CONVECTION FURTHER SOUTH ROBS
SOME OF THE MOISTURE. HAVE RAISED POPS TO CATEGORICAL THERE...
KEEPING CHANCE TO LIKELY POPS FURTHER WEST WITH AMOUNTS UNDER A
QUARTER INCH. TIGHT PRESSURE GRADIENT BEHIND THE DEEPENING LOW WILL
RESULT IN BRISK NW WINDS FROM 20 TO 30 KTS BY AFTERNOON.

COLD ADVECTION NW FLOW IN THE WAKE OF THE SYSTEM IS PROGGED TO
BRIEFLY PUSH DOWN H8 TEMPERATURES INTO -4 TO -8 RANGE AT H8 BY THU
MORNING TO DRIVE SURFACE TEMPERATURES INTO UPPER 20S BY MORNING.
SOME MODERATION OCCURS THU INTO FRI WITH MAXES AND MINS REMAINING
ABOVE CLIMO...BUT STILL COOL IN COMPARISON TO THE CURRENT NEAR
RECORD WARMTH. LATE FRI INTO FRI NIGHT...CONFIDENCE INCREASING ON
CHANCES FOR SNOW ACROSS ESPECIALLY THE SOUTH WITH MODELS IN DECENT
AGREEMENT WITH A FAST MOVING CLIPPER MOVING ALONG H8 BAROCLINIC AXIS
TO THE SOUTH AND HAVE RAISED POPS. NO CHANGES MADE BEYOND...WITH
MODELS STILL DEPICTING NEXT PRECIPITATION CHANCES SUN NIGHT.
..SHEETS..

&&

.AVIATION...
VFR CONDITIONS THROUGH 06Z TONIGHT. STRONG S/SW WINDS SUSTAINED AT 20 TO
30 MPH WITH FEW HIGHER GUSTS POSSIBLE TO NEAR 40 MPH THIS MORNING...
GRADUALLY RELAX THIS AFTN. COL DEVELOPS TONIGHT BETWEEN SYSTEM PASSING
WELL NORTH AND SFC LOW DEVELOPING OVER PORTIONS OF CENTRAL/SOUTHERN
PLAINS. THUS...WINDS TO LIKELY BECOME LIGHT AND VARIABLE FOR PERIOD BEFORE
BACKING TO E/NE 5-10 KTS AFT 06Z. RAIN TO LIFT NORTH INTO KBRL AND KMLI
AFT 06Z WITH MVFR CONDITIONS AND POTENTIAL IFR AT KBRL WHERE ALSO
FEW RUMBLES OF THUNDER POSSIBLE.       ..MCCLURE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MCCLURE/SHEETS
Hazardous weather outlook, Feb 10, 4:33 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CST TUE FEB 10 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
433 AM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED THIS MORNING WITH SOUTH TO SOUTHWEST
WINDS SUSTAINED AT 20 TO 30 MPH... WITH GUSTS AROUND 40 MPH
POSSIBLE WEST OF THE MISSISSIPPI RIVER. THESE STRONG WINDS MAY MAKE
DRIVING DIFFICULT FOR DRIVERS OF HIGH PROFILE VEHICLES ON WEST TO
EAST ORIENTED ROADS. THE WINDS ARE EXPECTED TO GRADUALLY SUBSIDE
THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT SOUTH OF
HIGHWAY 34.

FLOODING IS EXPECTED OR OCCURRING ON PORTIONS OF THE IOWA AND ROCK
RIVERS. MORE DETAILED INFORMATION CAN BE FOUND IN THE LATEST RIVER
FLOOD STATEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON-GOING FLOODING ALONG THE ROCK RIVER AND IOWA RIVER MAY BE
AFFECTED BY LIGHT TO MODERATE RAINFALL AMOUNTS ON WEDNESDAY.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR
DETAILS.

ON FRIDAY...A STORM SYSTEM PASSING TO THE SOUTH WILL HAVE THE
POTENTIAL TO PRODUCE MEASURABLE SNOWFALL AMOUNTS...ESPECIALLY
SOUTH OF HIGHWAY 34.

ANOTHER STORM SYSTEM MAY BRING MEASURABLE SNOW SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MCCLURE/SHEETS

In the hours before

Local storm report, Feb 10, 4:25 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     EXCESSIVE HEAT   MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
02/07/2009  M59.00 F         ROCK ISLAND        IL   OFFICIAL NWS OBS

            THE PREVIOUS RECORD HIGH WAS 55...SET IN 1987.

0319 PM     EXCESSIVE HEAT   BURLINGTON REGIONAL AIR 40.78N 91.13W
02/07/2009  M66.00 F         DES MOINES         IA   OFFICIAL NWS OBS

            THE PREVIOUS RECORD HIGH WAS 58...SET IN 1925.

1258 PM     EXCESSIVE HEAT   CEDAR RAPIDS MUNICIPAL  41.88N 91.72W
02/09/2009  M56.00 F         LINN               IA   OFFICIAL NWS OBS

            THE PREVIOUS RECORD HIGH WAS 54...SET IN 1999.

0113 PM     EXCESSIVE HEAT   MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
02/09/2009  M62.00 F         ROCK ISLAND        IL   OFFICIAL NWS OBS

            THE PREVIOUS RECORD HIGH WAS 56...SET IN 1999.

0919 PM     EXCESSIVE HEAT   DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
02/09/2009  M51.00 F         DUBUQUE            IA   OFFICIAL NWS OBS

            THIS TIES THE PREVIOUS RECORD HIGH...LAST SET IN 1966.

&&

14

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 9:49 AM CSTRiver Flood WarningDVNJohnson, Louisa, Washington56 hr
Feb 10, 11:19 AM CSTRiver Flood WarningDVNJackson9 hr
Feb 10, 8:51 AM CSTRiver Flood WarningDVNWhiteside49 hr

Nearby

River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.